Hail, Watonwan
- When
- May 8, 6:25 PM CST to 6:33 PM CST
- Where
- Watonwan County, 1.49 mi E of Madelia
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.050, -94.390
Nickel size hail just east of Madelia.
A weak cold front passed through, with around 1500 to 2000 J/kg of SBCAPE ahead of it. Deep layer shear was 30 to 40 kts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A weak cold front passed through, with around 1500 to 2000 J/kg of SBCAPE ahead of it. Deep layer shear was 30 to 40 kts. Several storms developed, and a few produce sub-severe hail in Minnesota. The largest hail stone was nickel size hail in Watonwan county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 8, 5:56 PM CST, 29 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 656 PM CDT Mon May 8 2023 .UPDATE... Issued at 645 PM CDT Mon May 8 2023 Updated to include 00z aviation discussion below. && .DISCUSSION...(This evening through Monday) Issued at 228 PM CDT Mon May 8 2023 Key Messages: - Scattered showers and storms this afternoon and evening, mainly in southern Minnesota. A few severe storms are possible, with the primary threat being hail and a chance for a tornado or two favoring southeastern Minnesota. - Unsettled pattern with diurnal convection through Wednesday, with a more organized system looking to arrive later in the week and into the weekend. Discussion... Early afternoon satellite imagery shows a steadily growing cumulus field over southwestern Minnesota with a few showers forming in southeastern South Dakota, which will eventually evolve to become our chance for showers and storms over the next several hours. There are also a few bubbling cumulus clouds near New Richmond WI which a few CAMs are highlighting as potential for a few more storms within the next few hours. The 12z HREF Ensemble mean CAPE at 20z is around 1000-1250 J/KG in southeastern Minnesota and western Wisconsin which is near what we currently are based on SPC Mesoanalysis data, and the question becomes do we have the forcing to produce convection over the next few hours. For now, this forecaster remains more concerned with the threat coming out of South Dakota, with healthy 8-8.5 C/KM lapse rates for much of southwestern to central Minnesota where we have seen clearing throughout the day ahead of the growing cumulus field. Forcing arrives via a weak shortwave ahead of a positively tilted large-scale trough, which would further support the idea of elevated primarily-hail producing convection. Severe hail remains a possibility given the steep lapse rates, and can be considered the primary threat from any storms that do end up developing, with the tornado threat focused more towards the southeastern portion of the state and into NWS La Crosse's coverage area. LCL heights within this zone of potential convection are 1500m or higher, further reinforcing the elevated hail threat as the primary concern. A few CAMs continue to produce spotty showers and storms overnight but as we lose our heating, it is likely our instability decreases to the point where it will take stronger forcing than looks probable to force anything severe. Tuesday and Wednesday look to be rough repeats of today with weak surface flow, southwesterly flow aloft, and enough clearing to build some instability to force diurnal convection. Coverage will continue to be spotty and not widespread due to the nature of the flow and limited forcing that is available. As we head closer to late Thursday and towards the weekend, our next synoptic scale system forming over eastern Colorado will begin moving towards the northern plains. Depending on your pick of deterministic synoptic scale model, the track of this low is still varying and could result in dramatically differing forecast scenarios for us. We could end up in the vicinity of the warm front, with persistent showers and storms along the front that stretches for a good period this weekend, or we could end up in the area south of the front if the system tracks further west/north and end up seeing stronger but more sporadic convection within the warming area south of the front. Given there are still several possible scenarios, we can avoid speculating further until we have some better details to share. Temperature wise, our trend of near to above normal temperatures looks to continue throughout the period with more 70s than otherwise for highs, and lows generally in the 50s with a lack of significant clearing any given night. We will also have a chance to see a repeat of the fog from last night over portions of central Minnesota again tonight and tomorrow night with weak winds and lingering moisture. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 645 PM CDT Mon May 8 2023 Isolated convection is occurring in W WI near KRNH and S MN between KRWF and KMKT. MKT should see convection move through early in the period before drying out. MVFR to IFR cigs should develop across W WI and S MN sites. A return to VFR skies is expected in the late morning. Winds will be shifting due to a cool front moving through, with northwesterly winds in western Minnesota becoming southeasterly ahead of the front in western WI. KMSP...Kept fog out of TAF, but would expect MVFR cig development prior to sunrise Tuesday AM. There is an PROB30 for potential thunderstorms Tuesday PM (21Z-00z or 4-7pm). /OUTLOOK FOR KMSP/ WED...VFR. Wind S to SE 5-10kts. THU...VFR, chc MVFR/-RA. Wind SE 10-15kts. FRI...VFR/MVFR, RA likely after noon. Wind S to SE 10-15kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...TDH AVIATION...BPH
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 239 PM CDT Mon May 8 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 091945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 239 PM CDT Mon May 8 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Isolated to scattered thunderstorms can be expected this afternoon through tonight. A few severe storms are possible in southern Minnesota. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered thunderstorms can be expected Tuesday through Saturday. The threat for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is possible but not currently expected, mainly this afternoon and evening in southern Minnesota.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
637 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 1 E MADELIA 44.05N 94.39W
05/08/2023 M0.88 INCH WATONWAN MN TRAINED SPOTTER
&&
BPHSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
701 PM CDT Mon May 8 2023
MNZ083-084-092-090030-
Waseca MN-Blue Earth MN-Faribault MN-
701 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of north central
Faribault, southeastern Blue Earth and southwestern Waseca Counties
through 730 PM CDT...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near
Good Thunder, or 16 miles south of Mankato, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mapleton around 710 PM CDT.
Other locations in the path of this storm include Minnesota Lake and
Waldorf.
This includes U.S. Highway 169 between mile markers 28 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4391 9423 4406 9413 4399 9364 4370 9385
TIME...MOT...LOC 0001Z 289DEG 32KT 4394 9408
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
BPHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
703 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 4 N MAIDEN ROCK 44.62N 92.30W
05/08/2023 M1.00 INCH PIERCE WI TRAINED SPOTTER
LOTS OF HAIL UP TO THE SIZE OF QUARTERS,
LASTED FOR ABOUT 5 MINUTES.
&&
NDCSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
708 PM CDT Mon May 8 2023
MNZ091-090030-
Martin MN-
708 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of southwestern Martin
County through 730 PM CDT...
At 707 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Estherville, moving southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ceylon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4350 9485 4365 9485 4351 9437 4350 9437
TIME...MOT...LOC 0007Z 296DEG 20KT 4353 9482
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
BPHSpecial Weather Statement National Weather Service Twin Cities/Chanhassen MN 708 PM CDT Mon May 8 2023 WIZ023-090045- St. Croix WI- 708 PM CDT Mon May 8 2023 ...A strong thunderstorm will impact portions of central St. Croix County through 745 PM CDT... At 708 PM CDT, trained weather spotters reported a strong thunderstorm over New Richmond, or 15 miles north of River Falls, moving east at 15 mph. HAZARD...Penny size hail. SOURCE...Trained weather spotters. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of central St. Croix County, including the following locations... Boardman and Houlton. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4502 9261 4509 9263 4515 9237 4503 9234 TIME...MOT...LOC 0008Z 263DEG 13KT 4508 9252 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH PEM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
723 PM CDT MON MAY 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 6 WNW PLUM CITY 44.68N 92.30W
05/08/2023 M1.25 INCH PIERCE WI TRAINED SPOTTER
&&
PEMThe Minneapolis radar (KMPX), 110 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
1 hail. Local standard time, as filed.
Nickel size hail just east of Madelia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098812.